Kentucky, 2008

Hail and Damaging Winds in Kentucky, June 13, 2008

June 13, 2008 · NWS LMK · 9 events in 6 counties and zones

Scattered severe thunderstorms produced damaging winds and small hail across Central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Scattered severe thunderstorms produced damaging winds and small hail across Central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 13, 9:00 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 13, 9:00 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EDT FRI JUN 13 2008

.SHORT TERM UPDATE (THIS AFTERNOON)...

VERY MOIST ATMOSPHERE IS IN PLACE THIS MORNING...ESPECIALLY ACROSS
WRN PART OF FCST AREA. 12Z NASHVILLE SOUNDING SHOWED 1.8 INCH PRECIP
WATER VALUES...WITH LOWER VALUES OVER ERN AREAS. ALREADY...AXIS OF
CONVECTION IS ACTIVE OVER SWRN IN INTO NWRN KY WHICH LOCALLY HEAVY
RAINFALL. SFC BASED LI VALUES ARE ALREADY -1 TO -4.

WITH LITTLE OR NO CAP WITH PRIMARY MOISTURE AXIS...NUMEROUS
ADDITIONAL TSTMS SHOULD DEVELOP THIS AFTERNOON OVER WRN AND CNTRL
PARTS OF FCST AREA...ESPECIALLY ALONG AND EAST OF CURRENT AXIS OF
CONVECTION WHERE DIFFERENTIAL HEATING AND OUTFLOW BOUNDARIES FROM
CURRENT TSTMS WILL COMBINE TO FORCE NUMEROUS UPDRAFTS. WITH DEEP-
LAYERED MOISTURE AND ONLY MODEST WIND SHEAR THIS AFTERNOON...STORMS
WILL BE VERY EFFICIENT IN PRODUCING HEAVY RAINFALL WITH OVER AN INCH
POSSIBLE IN 30 MINUTES WITHIN SLOWER MOVING OR MERGING CELLS.
ISOLATED PULSE SVR STORMS ARE ALSO POSSIBLE...MAINLY EAST OF CURRENT
ACTIVITY WHERE LOW-TO-MID LEVEL LAPSE RATES COULD FACILITATE
ISOLATED DAMAGING MICROBURST WINDS AND/OR HAIL IN THE STRONGEST
CELLS. ACTIVITY OVER ERN FCST AREA (BLUEGRASS) MAY BE A BIT SLOWER
TO DEVELOP GIVEN AN INITIALLY SLIGHTLY DRIER AIR MASS BUT SCT TO
NUMEROUS CELLS EXPECTED THERE BY LATER THIS AFTERNOON AS MOISTURE
AXIS SLIDES EWD. MAX TEMPS THIS AFTERNOON LOWERED A BIT OVER WRN
AREAS DUE TO MORE CLOUD COVER.

NO MAJOR CHANGES MADE TO TONIGHTS FCST AT THIS TIME. EXPECT
ADDITIONAL TSTMS TO DEVELOP ALONG LEADING EDGE OUTFLOW OF CURRENT
MCS OVER MID MS VALLEY...WITH THIS NEW CONVECTION ROLLING EWD LATER
TONIGHT ACROSS OUR AREA. WIND FIELDS BECOME A LITTLE MORE ROBUST SO
SMALL SCALE BOWING SEGMENTS CANNOT BE RULED OUT.

PREVIOUS DISCUSSIONS...

.EARLY MORNING UPDATE...

DOING AN EARLY MORNING UPDATE TO INCREASE POPS OVER THE WEST...STILL
KEEPING THE BLUEGRASS DRY THROUGH MIDDAY. ALSO INCREASED POPS THIS
AFTERNOON SO THAT FAR WRN COUNTIES WOULD HAVE LIKELY POPS.
CONVECTION BLOWING UP AROUND EVANSVILLE CURRENTLY ALONG A
CONVERGENCE AXIS...HOWEVER THE STORM MOTION IS MORE NORTH THAN EAST
SO IT MAY BE A WHILE BEFORE IT REACHES OUR WRN CWA.

SO FAR...THE STORMS ARE BEHAVING BUT LATER THIS MORNING INTO THE
AFTERNOON...A STORM OR TWO MAY PRODUCE A FEW DAMAGING WET
MICROBURSTS. THIS IS ALREADY INDICATED IN THE HWO SO NO UPDATE
NEEDED THERE.

EVERYTHING ELSE ON TRACK. UPDATE OUT SOON.

.SHORT TERM (TODAY AND TONIGHT)...

ANOTHER HOT/HUMID DAY TODAY WITH SCT TSTM DEVELOPMENT BY AFTN. MORE
NUMEROUS STORMS EXPECTED TNGT AS A CDFNT APPROACHES.

WE SHUD START OFF MOCLR TODAY WITH FASTER CU AND SUBSEQUENT TSTM
DEVELOPMENT THAN YESTERDAY IN UNSTABLE AMS WITH LITTLE/NO CNVCTV
INHIBITION WITH DAYTIME HEATING. CONVECTIVE TEMPS SHUD BE REACHED BY
MID TO LATE MORNING. MODELS POINT AT THAT AREA ALONG/WEST OF
INTERSTATE 65 AS THE FIRST AREA FOR DEVELOPMENT AS A SUBTLE UPR
LEVEL IMPULSE/HEIGHT FALLS OVERSPREAD OUR FA TDA WITH EVEN GREATER
HEIGHT FALLS TNGT AS MORE SIGNIFICANT SHRTWV ENERGY MOVES
THRU...PUSHING A CDFNT INTO OUR NRN FA BETWEEN 06Z AND 12Z.

A FEW STORMS THIS AFTN COULD AGAIN REACH SVR LIMITS(WET MICROBURSTS
WITH BRIEF DAMAGING WINDS) AND BE HEAVY RAIN PRODUCERS WITH FCST
SOUNDINGS INDICATING PRECIPITABLE WATER NEARING 2 INCHES DURING THE
AFTN. THERE COULD BE A LULL IN THE STORMS THIS EVE WITH THE LOSS OF
HEATING/WANING INSTABILITY...WITH THE MORE ORGANIZED FORCING FOR
MORE NUMEROUS STORMS AFTER MIDNIGHT AS DEPICTED BY THE GFS. DAMAGING
WINDS WOULD BE THE PRIMARY THREAT WITH LATE NIGHT STORMS TONIGHT
WITH OUR NRN FA WITH THE GREATEST THREAT...PER SPCS SLIGHT RISK THRU
12Z SAT.

FAVOR GFS MOS WITH TEMPS TDA WITH EARLY AFTERNOON READINGS NEAR 90
OVER MOST OF OUR FA. HAVE TO THROW OUT ETA MOS MAX INDICATING 83 FOR
SDF WITH THE 3 AM TEMP AT 81.

LONG TERM (SATURDAY THROUGH THURSDAY)...

AT THE START OF THE LONGER TERM...THE UPPER AIR PATTERN IS IN THE
PROCESS OF SHIFTING TO ONE OF A TROUGH OVER THE EASTERN PART OF THE
U.S. THIS WILL KEEP THE LOWER OHIO VALLEY IN WEST TO NORTHWEST FLOW
FOR MUCH OF THE LONGER TERM.

SATURDAY THROUGH SUNDAY...

SATURDAY MORNING THE COLD FRONT WILL BE PUSHING ACROSS THE FORECAST
AREA WITH SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT AND
A FEW SHOWERS/THUNDERSTORMS LINGERING BEHIND THE FRONT. WILL KEEP
LIKELY POPS ACROSS THE SOUTHEAST SECTIONS AND LOW POPS BEHIND THE
FRONT. MODEL CONSENSUS PUTS THE FRONT JUST SOUTH OF THE OHIO RIVER
AT 12Z. THE FRONT WILL CONTINUE TO TRACK EAST DURING THE MORNING
WITH RAIN ENDING ACROSS THE NORTH AND CENTRAL SECTIONS. WILL KEEP
LOWER CHANCE OF SHOWERS OVER THE SOUTHEAST THROUGH THE AFTERNOON.

COOLER AND DRIER AIR BEHIND THE FRONT WILL BRING DECREASING CLOUDS
TO THE AREA SATURDAY NIGHT AND SUNDAY. TEMPERATURES WILL COOL BEHIND
THE FRONT WITH CLOUDS KEEPING HIGHS IN THE LOWER AND MID 80S
SATURDAY. PLENTY OF SUNSHINE ON SUNDAY WILL BOOST TEMPERATURES INTO
THE UPPER 80S AS HIGH PRESSURE SETTLES OVER THE LOWER OHIO VALLEY.

SUNDAY NIGHT THROUGH MONDAY NIGHT...

A SHORT WAVE MOVING THROUGH THE NORTHWEST FLOW WILL BRING A SECOND
COLD FRONT SOUTHEAST INTO THE AREA ON MONDAY.  THIS FRONT IS
STRONGER THAN THE FIRST WITH COLDER AIR BEHIND IT...BUT MOISTURE IS
MORE LIMITED AND IT HAS LESS UPPER JET SUPPORT. MODELS INDICATE THE
AIR BECOMING UNSTABLE SO WILL INCLUDE THUNDER. SCATTERED SHOWERS/
THUNDERSTORMS COULD REACH THE NORTHERN PARTS OF THE FA LATE SUNDAY
NIGHT WITH SCATTERED SHOWERS/THUNDERSTORMS ON MONDAY. THE FRONT AND
PRECIPITATION SHOULD EXIT THE AREA MONDAY EVENING. LINGERING SHOWERS
WILL EXIT THE AREA BEFORE MORNING.

TUESDAY THROUGH THURSDAY...

HIGH PRESSURE BUILDS INTO THE AREA FOR THE REST OF THE PERIOD WITH
DRY WEATHER AND COOLER TEMPERATURES AS A CANADIAN HIGH SETTLES INTO
THE AREA.

&&

.AVIATION (12Z TAFS)...

SCT TSTMS ARE EXPECTED TO DEVELOP TDA...PRIMARILY DURG THE AFTERNOON
IN MOIST...UNSTABLE AMS. COVERAGE TOO SCATTERED TO PLACE TSTMS
CATEGORICALLY IN THE TAFS AT THIS TIME. VFR CONDS WILL PREVAIL THRU
MOST OF THE PERIOD EXCEPT FOR BRIEF DIPS TO MVFR IN TSTMS THIS AFTN.
MORE NUMEROUS STORMS AND BRIEF IFR TO MVFR CONDS EXPECTED AFTER
MIDNIGHT TONIGHT AS A COLD FRONT APPROACHES/MOVES THRU. CONFIDENCE
NOT HIGH ENOUGH AT THIS TIME FOR PLACEMENT/EXACT TIMING OF STORMS...
A TEMPO GROUP OR CATEGORICAL WORDING FOR TSTMS MAY BE INSERTED IN
LATER ISSUANCES.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM UPDATE......TWF
EARLY MORNING UPDATE...AL
SHORT TERM.............DK
LONG TERM..............MBS
AVIATION...............DK/AL
Hazardous weather outlook, Jun 13, 9:45 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1145 AM EDT FRI JUN 13 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1145 AM EDT (1045 AM CDT) FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
AFTERNOON. THESE STORMS WILL BE HEAVY RAIN PRODUCERS WITH FREQUENT
CLOUD TO GROUND LIGHTNING. A FEW STORMS OF THESE COULD PRODUCE BRIEF
DAMAGING WINDS AND HAIL AS WELL.

MORE NUMEROUS STORMS ARE EXPECTED AFTER MIDNIGHT. IN ADDITION TO THE
HEAVY RAIN AND LIGHTNING THREATS...SOME STORMS COULD PRODUCE WIND
DAMAGE...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO SATURDAY WITH
THUNDERSTORMS ENDING FROM THE NORTHWEST AS A COLD FRONT CROSSES THE
AREA. GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
THREATS.

SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE LATE SUNDAY NIGHT
THROUGH MONDAY NIGHT AS A SECOND COLD FRONT MOVES ACROSS THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND TONIGHT.

DK/MBS/AL

In the hours before

Special weather statement, Jun 13, 9:59 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1159 AM EDT FRI JUN 13 2008

INZ076-077-083-084-089-KYZ023>026-131645-
BRECKINRIDGE-CRAWFORD-DUBOIS-HANCOCK-MEADE-OHIO-ORANGE-PERRY-
WASHINGTON-
1159 AM EDT FRI JUN 13 2008

...STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL...

AT 1157 AM EDT/1057 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A LINE OF STRONG THUNDERSTORMS FROM PAOLI INDIANA TO
HANCOCK COUNTY KENTUCKY...MOVING NORTHEAST AT 32 MPH.

FREQUENT DEADLY LIGHTNING...TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF
AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
HALF MILE...AND STRONG GUSTY WINDS OF AROUND 45 MPH ARE EXPECTED
WITH THESE STORMS.

THESE STORMS WILL AFFECT SOUTH-CENTRAL INDIANA AND NORTH CENTRAL
KENTUCKY WEST OF INTERSTATE 65 OVER THE NEXT HOUR.

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

AL

The radar

The Louisville radar (KLVX), 81 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
June 13, 10:30 AM CST
Where
Hancock County, Pellville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.750, -86.820

Trees were reported down in Pellville.

Hail, Trimble

When
June 13, 1:15 PM EST
Where
Trimble County, 0.69 mi N of Bedford
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.590, -85.320

Thunderstorm Wind, Jessamine

When
June 13, 3:31 PM EST
Where
Jessamine County, Keene
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.930, -84.630

Trees reported down near Keene.

Hail, Hancock

When
June 13, 2:46 PM CST
Where
Hancock County, 0.55 mi W of Pellville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.750, -86.830

Thunderstorm Wind, Jessamine

When
June 13, 3:49 PM EST
Where
Jessamine County, 0.88 mi NW of Nicholasville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.880, -84.580

Trees reported down across the area.

Thunderstorm Wind, Fayette

When
June 13, 3:50 PM EST
Where
Fayette County, 0.88 mi SW of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.040, -84.510

Power lines down on Parkers Mill Road.

Thunderstorm Wind, Jessamine

When
June 13, 3:50 PM EST
Where
Jessamine County, 0.88 mi NW of Brannon
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.960, -84.560

Trees and power lines down 8 miles southwest of Lexington.

Thunderstorm Wind, Logan

When
June 13, 3:35 PM CST
Where
Logan County, 0.88 mi SW of Russellville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.840, -86.890

Trees and power lines reported down.

Thunderstorm Wind, Breckinridge

When
June 13, 4:30 PM CST
Where
Breckinridge County, Glen Dean
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -86.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103231, 103229, 103232, 103230, 103233, 103234, 103235, 103236, 103237.